Nevada, 2022

High Wind in Nevada, June 23, 2022

June 23, 2022 · NWS REV · 2 events in 2 counties and zones

A cutoff low lifting into the western US initiated a flow of moderate monsoonal moisture north-northwest along the Sierra crest. Daytime heating, coupled with increased instability and lift from the incoming area of low pressure, touched-off showers, and thunderstorms over the Sierra and parts of western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cutoff low lifting into the western US initiated a flow of moderate monsoonal moisture north-northwest along the Sierra crest. Daytime heating, coupled with increased instability and lift from the incoming area of low pressure, touched-off showers, and thunderstorms over the Sierra and parts of western Nevada. A few storms produced localized heavy rain, lightning, and gusty storm outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 23, 1:22 PM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 1:22 PM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
222 PM PDT Thu Jun 23 2022

.SYNOPSIS...

Showers and thunderstorms will continue through the afternoon and
into the evening, dissipating overnight. Storms may bring gusty
and erratic winds, brief heavy rain, small hail, and deadly
lightning. A few storms are possible in the Eastern Sierra Friday
through Sunday, with drier conditions into next week. A warming
trend will be on tap into the weekend with typical afternoon
breezes.

&&

.SHORT TERM...

A weak closed low over central CA will transition into an open wave
and propagate east-northeast tonight. Large scale ascent combined
with daytime surface heating across our region will keep scattered
thunderstorms going through this evening. Inverted-v profiles
along with steep low-level lapse rates indicate an environment
favorable for high-based thunderstorms. Dry lightning and new
fire starts will be a concern today mainly for western NV. Higher
QPF in the E. Sierra will decrease the chances of fire starts, but
still remains possible. It's always important that if you see or
hear lightning to head indoors!

DCAPE values in excess of 1100 J/kg will make thunderstorms capable
of producing wind gusts of 45+ mph. With erratic outflow winds,
patchy blowing dust will also be of concern today from Mineral to
Pershing county. We'll also need to keep an eye on localized heavy
rain on burn scars, which could bring flash flood and debris flow
concerns through this evening.

Looking ahead at tomorrow, there's a 15-20% chance for thunderstorms
for Mono and Mineral counties as an upper-level shortwave passes
by. Temperatures tomorrow will be slightly warmer than today,
approaching 95 in lower NV valleys/sinks and mid-80's for Sierra
valleys. Typical summer Zephyr breezes will be back tomorrow,
gusting to 25 mph. Lows tomorrow night will be around 60 in
western NV and mid-40's for Sierra valleys. -Justin

.LONG TERM...Saturday through Thursday...

A high-amplitude ridge of high pressure will build in by Saturday,
allowing temperatures to climb above average through the weekend.
Thunderstorm chances will continue through Sunday as some limited
monsoonal moisture lingers and surface heating contributes to
atmospheric instability. However, highest chances are confined to
the Eastern Sierra from Alpine county southward into Mono and
Mineral counties. We will observe highest temperatures on Sunday
and Monday, as the ridge axis centers over our region.
Temperatures will run 10 degrees above average on both days, with
highs in the high-90s in W Nevada and 80s in Sierra valleys
possible, as indicated by blended model guidance. Typical
afternoon Zephyr westerly winds will persist through the weekend.

Clusters suggest that a closed low will swing into the Pacific NW
Monday/Tuesday and subsequently flatten the ridge. This will allow
temperatures to cool off closer to average through mid-week.
West/southwest flow preceding this system will lead to an uptick in
winds on Tuesday. There is a possibility for Tuesday's winds to
impact lake recreation and lead to elevated fire concerns. Enhanced
afternoon winds will continue through the end of the forecast period
as the low continues its track through the Pacific NW. -Whitlam

&&

.AVIATION...

Showers and thunderstorms are the main concern this afternoon and
evening. The best chances for storms will be south and east of a
KBLU-KSVE-KREO line through approximately 05z this evening.

Thunderstorms have the potential to bring outflow winds in excess of
45 kts, which may be erratic in direction and could kick up dust at
the surface. In addition, terrain obscuration, brief heavy rainfall,
and small hail are all possible.

Outside of storms, winds will be fairly typical, with SW-W afternoon
breezes up to 20 kts.

A few isolated storms remain possible Friday-Sunday in the Eastern
Sierra, along the Sweetwater Mountains, and into western Mineral and
southern Lyon Counties.

Warming temperatures could bring density altitude concerns midday
Sunday and Monday. -Dawn

&&

.FIRE WEATHER...

* Based on information via our partners at the BLM/USFS, fuels
  remain in transition for most lower elevation areas. Critical
  fuels are not widespread enough to issue fire weather products at
  this time.

Thunderstorms this afternoon will last until approximately 10pm
and will be capable of producing winds 45 mph or greater.
Scattered lightning may cause new fire starts across the E. Sierra
and W. NV. RH values today for far W. NV will range from 20-30%
and 30-40% along the Sierra. Winds today will be light out of the
west.

Tomorrow, westerly Zephyr winds will stay light at 10-15 mph.
There's a 15-20% chance for thunderstorms in the E. Sierra in Mono
County and Mineral County. RH values will get down to 10-15% for
W. NV and 15-20% for Sierra valleys.

There will be some isolated showers Saturday across the Sierra and
E. Churchill county. Sunday's RHs will dip into the single digits
for NV valleys and teens for the Sierra. With poor recoveries
overnight Sunday and Monday, RHs continue to be in the single
digits for Monday and Tuesday afternoon. Zephyr breezes will kick
in this weekend and will remain through early next week. -Justin

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 23, 10:30 AM PST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Reno NV
1130 AM PDT Thu Jun 23 2022

NVZ001-231900-
Mineral and Southern Lyon Counties NV-
1130 AM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of central Mineral
County through NOON PDT...

At 1128 AM PDT, Doppler radar was tracking strong thunderstorms
near Luning. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, blowing dust, and
         pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Excelsior Mountain, Junction U.S
95 And NV 360 (Tonopah Junction), Hawthorne Industrial Airport, Mount
Ferguson and Fletcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

&&

LAT...LON 3808 11814 3850 11874 3902 11841 3903 11819
      3901 11817 3900 11819 3892 11819 3848 11770
      3847 11770
TIME...MOT...LOC 1828Z 230DEG 8KT 3880 11857 3826 11797

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jun 23, 11:02 AM PST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Reno NV
1202 PM PDT Thu Jun 23 2022

NVZ001-231945-
Mineral and Southern Lyon Counties NV-
1202 PM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern Mineral
County through 1245 PM PDT...

At 1201 PM PDT, Doppler radar was tracking strong thunderstorms
southwest of Gabbs, moving northeast at 10 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Rawhide, Junction U.S 95 And NV
360 (Tonopah Junction), Hawthorne Industrial Airport and Mount
Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

&&

LAT...LON 3815 11807 3851 11870 3907 11829 3902 11811
      3900 11819 3892 11819 3848 11770
TIME...MOT...LOC 1901Z 208DEG 10KT 3873 11806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 23, 11:06 AM PST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Jun 23 2022

NVZ004-232000-
Western Nevada Basin and Range including Pyramid Lake NV-
1206 PM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern
Churchill County through 100 PM PDT...

At 1205 PM PDT, Doppler radar was tracking strong thunderstorms near
Dixie Valley and New Pass Summit, moving north at 5 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Healy Peak, Dixie Valley, Mount Augusta, Silver Hill, Mount Lincoln
and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 11750 3952 11757 3947 11765 3943 11765
      3938 11771 3938 11776 3930 11775 3946 11843
      3992 11842 3991 11747 3987 11746 3976 11750
      3968 11746 3964 11748 3962 11746
TIME...MOT...LOC 1905Z 190DEG 6KT 3962 11825

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jun 23, 11:19 AM PST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Reno NV
1219 PM PDT Thu Jun 23 2022

NVZ005-232000-
Northern Washoe County NV-
1219 PM PDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Washoe
County through 100 PM PDT...

At 1218 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Gerlach, moving south at 5 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Granite Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Squaw Creek Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons camping near Squaw Creek Reservoir should consider seeking
sturdy shelter until this storm passes.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

&&

LAT...LON 4099 11934 4092 11931 4074 11931 4070 11957
      4095 11957
TIME...MOT...LOC 1918Z 348DEG 6KT 4090 11944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 23, 12:01 PM PST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service RENO NV
101 PM PDT Thu Jun 23 2022

CAZ070>073-NVZ001>005-232300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
101 PM PDT Thu Jun 23 2022

...SHOWERS AND STRONG THUNDERSTORMS POSSIBLE THROUGH THIS
AFTERNOON...

WHAT:

* Showers and strong thunderstorms are blooming across western
  Nevada, the Sierra Nevada, and northeast California.

LOCATIONS:

* Western Nevada, the Sierra Nevada, and northeastern California.

WHEN:

* Through 4 PM PDT, Thursday, June 23, 2022.

HAZARDS:

* Deadly cloud-to-ground lightning.
* Wind gusts up to 55 mph.
* Heavy rainfall.
* Possible flash flooding and debris flows near recent burn scars.
* Blowing dust with visibility reductions.
* Small hail.
* Rapid temperature drops.

PRECAUTIONARY/PREPAREDNESS ACTIONS:

* If you are outdoors, you should consider ending your activities
  now before thunderstorms form. If you hear thunder or see
  lightning, seek shelter inside a sturdy structure immediately.
  Lightning can strike 10 miles away or more from a thunderstorm.

* Blowing dust can be hazardous with visibility drops possible. If
  near blowing dust, delay travel.

* Stay away from recent burn scars as heavy rainfall can create
  dangerous debris flows.

* Continue to monitor social media, weather.gov/reno, and local
  media for more information.

http://weather.gov/reno
Special weather statement, Jun 23, 3:05 PM PST, 54 minutes before
Special Weather Statement
National Weather Service RENO NV
405 PM PDT Thu Jun 23 2022

CAZ070>073-NVZ001>005-240200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
405 PM PDT Thu Jun 23 2022

...SHOWERS AND STRONG THUNDERSTORMS CONTINUE THIS AFTERNOON...

WHAT:

* Showers and strong thunderstorms are continuing to bloom across
  western Nevada, the Sierra Nevada, and northeast California.

LOCATIONS:

* Western Nevada, the Sierra Nevada, and northeastern California.

WHEN:

* Through 7 PM PDT, Thursday, June 23, 2022.

HAZARDS:

* Deadly cloud-to-ground lightning.
* Wind gusts up to 55 mph.
* Heavy rainfall.
* Possible flash flooding and debris flows near recent burn scars.
* Blowing dust with visibility reductions.
* Small hail.
* Rapid temperature drops.

PRECAUTIONARY/PREPAREDNESS ACTIONS:

* If you are outdoors, you should consider ending your activities
  now before thunderstorms form. If you hear thunder or see
  lightning, seek shelter inside a sturdy structure immediately.
  Lightning can strike 10 miles away or more from a thunderstorm.

* Blowing dust can be hazardous with visibility drops possible. If
  near blowing dust, delay travel.

* Stay away from recent burn scars as heavy rainfall can create
  dangerous debris flows.

* Continue to monitor social media, weather.gov/reno, and local
  media for more information.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Washoe

When
June 23, 3:59 PM PST
Where
Northern Washoe forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.665, -119.664 (the zone’s center; the record gives no point)

A 69 MPH thunderstorm outflow wind gust was measured at the Buffalo Creek RAWS station.

High Wind, Greater Reno/Carson City/Minden Area

When
June 23, 5:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (CW8738-Reno) located 9.0 mi SSW of Sutcliffe, NV reported a thunderstorm wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027135, 1027136.